Thunderstorm Wind, Elbert
- When
- July 17, 4:23 PM MST
- Where
- Elbert County, 13.15 mi NE of Kiowa
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -104.290
A microburst produced a peak wind gust to 72 mph in Elbert County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A microburst produced a peak wind gust to 72 mph in Elbert County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM MST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT SAT JUL 17 2010 .SHORT TERM...ACARS SOUNDINGS CONTINUE TO SHOW A SLIGHT CAP IN THE MIDDLE LEVELS AND SATELLITE IMAGERY AND A PEEK OUT THE WINDOW CONCUR THAT CONVECTION IS ENCOUNTERING A BIT OF A LID. A BLOB OF QG ASCENT PRESENTLY OVER SOUTH CENTRAL WYOMING...NORTHEAST UTAH AND NORTHWEST COLORADO COUPLED WITH INCREASED PRECIPITABLE WATER VALUES /.25 INCH OR MORE IN 24 HOURS PER GPS MEASUREMENTS/ IS ALLOWING SOME SHOWER ACTIVITY TO PERSIST IN THOSE AREAS AT THIS TIME. THIS FEATURE IS FORECAST TO CONTINUE SWINGING EASTWARD TONIGHT AND WILL PROBABLY KEEP SOME CLOUDINESS OVER MUCH OF THE CWA THROUGH A GOOD CHUNK OF THE NIGHT ALONG WITH SOME THREAT OF THUNDER OVER THE FAR NORTHEAST CORNER. THIS COULD KEEP MINIMUM TEMPERATURES PRETTY WARM OVERNIGHT ALTHOUGH A SURGE OF NORTHERLY WINDS AND SLIGHTLY COOLER AIR LOOKS LIKE IT WILL WORK ITS WAY SOUTHWARD ACROSS THE PLAINS DURING THE EVENING HOURS. FOR SUNDAY THE PRECIPITABLE WATER VALUES CONTINUE TO RISE FURTHER AND THERE IS A BIT OF COOLING SHOWING UP IN THE MID LEVELS ON THE MODEL SOUNDINGS. HOWEVER THE MODELS ARE ALSO BRINGING INCREASING QG SUBSIDENCE...PRESENTLY OVER WESTERN UTAH...INTO THE AREA DURING THE AFTERNOON WHICH MAY COUNTERACT THE OTHER TWO PHENOMENA. TOUGH AT THIS POINT TO DECIDE WHO WILL WIN SO WILL LEAVE WHAT WE HAVE IN THE GRIDS PRETTY MUCH AS IS REGARDING THE WEATHER AND POPS. .LONG TERM...MODELS SHOW THE UPPER RIDGE STILL CENTERED SOUTHWEST OF COLORADO SUNDAY NIGHT AND MUCH OF MONDAY WITH WEST-NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA. BY LATER MONDAY AFTERNOON... CONTINUING THROUGH TUESDAY...THE UPPER RIDGE CENTER SHIFTS WELL EAST-SOUTHEASTWARD. THE CENTER IS PROGGED NEAR THE MID MISSISSIPPI VALLEY BY 00Z TUESDAY AFTERNOON. THE FLOW ALOFT BECOMES WESTERLY ...THEN WEST-SOUTHWESTERLY BY TUESDAY EVENING. THE SYNOPTIC SCALE ENERGY IS PROGGED TO REMAIN BENIGN THROUGH THE PERIODS. THE LOW LEVEL PRESSURE AND WIND FIELDS POINT TO SOUTHEASTERLY BOUNDARY LAYER FLOW SUNDAY EVENING...THEN DOWNSLOPING INTO MONDAY AFTERNOON...WHEN NORMAL DIURNAL WIND PATTERNS KICK IN. NORTHEAST TO EASTERLY FLOW IS PROGGED LATER MONDAY NIGHT THROUGH TUESDAY EVENING...MORE SO ON THE NAM. FOR MOISTURE...THE MIGRATING UPPER RIDGE CENTER DOES ALLOW FOR MOISTURE TO INCREASE OVER THE FORECAST ARE...ESPECIALLY BY MONDAY NIGHT AND TUESDAY. BOUNDARY LAYER DEW POINTS ARE MAINLY IN THE 30S F ON MONDAY...WITH THE FAR NORTHEAST CORNER SHOWING HIGHER VALUES. BY LATER MONDAY NIGHT AND ALL OF TUESDAY...60S F READINGS ARE PROGGED OVER ALL THE PLAINS AND LOWER FOOTHILLS. PRECIPITABLE WATER VALUES ARE IN THE 0.60 TO 0.85 RANGE FOR MOST OF THE PLAINS SUNDAY NIGHT AND MONDAY...WITH MUCH HIGHER VALUES OVER THE FAR NORTHEAST CORNER. BY LATE MONDAY NIGHT...CONTINUE THROUGH TUESDAY NIGHT... PROGGED VALUES ARE IN THE 1.20 TO 1.50 INCH RANGE. THERE IS FAIR CAPE PROGGED OVER THE FOOTHILLS AND PLAINS SUNDAY EVENING...THE BEST OVER THE EASTERN PLAINS. THERE IS QUITE A BIT OF CIN AS WELL. THERE IS DECENT CAPE OVER THE PLAINS AND FOOTHILLS MONDAY EVENING...WITH VALUES FROM 2000 TO 3600 J/KG. THERE IS PRETTY GOOD CAPE OVER ALL THE FORECAST AREA TUESDAY AFTERNOON AND EVENING. THERE IS MID LEVEL CAPPING ON THE LAPSE RATE FIELDS SUNDAY EVENING INTO MONDAY EVENING. THE MID LEVEL CAP IS NOT AS STRONG BY LATE DAY TUESDAY...HOWEVER THE NAM HAS A STRONG LOW LEVEL CAP PROGGED. THE GFS DOES NOT SHOW THIS IN THE LEAST. THE QPF FIELDS HAVE A TAD OF MEASURABLE RAINFALL OVER MUCH OF THE FORECAST AREA SUNDAY EVENING...BUT ONLY ON THE NAM...THE GFS IS DRY. SAME GOES FOR LATE DAY MONDAY. THERE IS MORE QPF INDICATED FOR TUESDAY...WITH THE GFS SHOWING SOME AS WELL. SO FOR POPS...WILL GO 10%S SUNDAY EVENING... AND 10-20%S LATE DAY MONDAY AND MONDAY EVENING...WITH 30%S ON THE FAR NORTHEAST CORNER. BY TUESDAY...WILL GO WITH 20-30%S FOR ALL THE FORECAST AREA. FOR TEMPERATURES...MONDAY'S HIGHS ARE A TAD WARMER THAN SUNDAY'S...WITH TUESDAY'S SOME 3-6 C COOLER THAN MONDAY'S. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...MODELS KEEP THE UPPER RIDGE CENTER WELL EAST-SOUTHEAST OF THE FORECAST AREA THROUGH THURSDAY. BY FRIDAY AND SATURDAY...THE GFS BRINGS IS BACK CLOSER TO COLORADO...THE ECMWF KEEPS IT EAST. BOTH KEEP SOME MOISTURE AROUND ALL FOUR DAYS...AT LEAST MORE THAN WE HAVE AT PRESENT. TEMPERATURES LOOK TO BE NEAR SEASONAL NORMALS...PERHAPS A TAD ABOVE. && .AVIATION...A FEW HIGH BASED SHOWERS/THUNDERSTORMS WILL PERSIST INTO THE EVENING HOURS...MOST LIKELY IN THE SOUTHWEST APPROACH GATES AND OVER THE PALMER DIVIDE. GUSTY WINDS WILL BE THE MAIN ASSOCIATED WEATHER. A SHIFT TO NORTHERLY WINDS WILL OCCUR LATER THIS AFTERNOON WITH SOME GUSTS TO 20KT OR SO. VFR CONDITIONS WILL PERSIST AGAIN ON SUNDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ET/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT SAT JUL 17 2010 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW HIGH BASED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE HIGHER TERRAIN. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG AND GUSTY WINDS AND A FEW STRAY LIGHTNING BOLTS. IN ADDITION A FEW THUNDERSTORMS MAY BE ABLE TO DEVELOP THIS AFTERNOON AND EVENING OVER THE PALMER DIVIDE...LINCOLN AND WASHINGTON COUNTIES. ANY STORMS THAT FORM IN THESE LOCALES COULD PRODUCE LIGHTNING...BRIEF HEAVY RAINS AND PERHAPS SOME HAIL. THE ABOVE NORMAL TEMPERATURES WILL CONTINUE IN ALL LOCATIONS WITH TRIPLE DIGITS EXPECTED ACROSS MOST LOWER ELEVATION AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE WILL GRADUALLY INCREASE OVER THE FORECAST AREA THIS NEXT WEEK AS THE WEATHER PATTERNS BECOME MORE FAVORABLE FOR ITS RETURN. BY TUESDAY AND CONTINUING THROUGH THE WEEK...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA DURING THE AFTERNOONS AND EVENINGS. THE ABOVE NORMAL TEMPERATURES ARE STILL EXPECTED FOR BOTH SUNDAY AND MONDAY...HOWEVER READINGS SHOULD COOL DOWN TO NEAR NORMALS FOR THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ET/RJK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 409 PM MDT SAT JUL 17 2010 COZ050-172245- SEDGWICK COUNTY CO- 409 PM MDT SAT JUL 17 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEDGWICK COUNTY AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN SEDGWICK COUNTY...OR 17 MILES SOUTHEAST OF JULESBURG...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS. && LAT...LON 4097 10207 4075 10206 4075 10222 4096 10221 TIME...MOT...LOC 2209Z 302DEG 7KT 4078 10207
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT SAT JUL 17 2010
COZ036-040-041-046-172245-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
416 PM MDT SAT JUL 17 2010
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
CENTRAL ELBERT COUNTY
CENTRAL DOUGLAS COUNTY
AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED HIGH BASED THUNDERSTORMS FROM WEST OF CASTLE ROCK TO EAST
OF KIOWA MOVING SLOWLY SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO CASTLE
PINES...THE PINERY...SEDALIA...PONDEROSA PARK...PERRY PARK...
LOUVIERS...KIOWA...FRANKTOWN...ELIZABETH...CASTLE ROCK AND BEVERLY
HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.
&&
LAT...LON 3923 10397 3921 10502 3948 10501 3950 10440
3952 10398
TIME...MOT...LOC 2214Z 299DEG 7KT 3936 10445SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 502 PM MDT SAT JUL 17 2010 COZ051-172330- PHILLIPS COUNTY CO- 502 PM MDT SAT JUL 17 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS COUNTY AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF AMHERST...OR 14 MILES NORTHEAST OF HOLYOKE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT VALLEY AND AMHERST. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS. && LAT...LON 4059 10205 4057 10224 4073 10225 4074 10207 TIME...MOT...LOC 2302Z 306DEG 12KT 4069 10207
The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251465.